Letter from a 20-year-old Ecstasy User
The following letter was published with permission of the author, who asked
to remain anonymous, on the National
Families In Action website:
Hi, I am a twenty-year-old college female student athlete who first tried
ecstasy about two years ago. I used to drink quite heavily, but it did not
interfere with my school or sport. Then, I tried Ecstasy and immediately raved
about it. I couldn't wait to do it again and again. But, with drug testing I
would hold off for a time until the season would end or until summer. However,
with each break it has gotten worse.
I even rolled at least once a week during the last two months of our spring
off-season (for which we could still be drug-tested) and then escalated between
the season's end (before finals) and going home. I then rolled every day and, up
until I left, I figured I'd make the most of it before I knew I'd have to cut
down. I ended up taking about 30 pills in 10 days on top of the previous
Not many knew because my teammates basically drink or go out every night, so
I fit in fine drinking a little. In the midst of the binge, I took one night off
and had the worst hallucinations and terror running through my body for about an
hour after I went to bed. It felt like lightning streaking from ear to ear,
causing my brain to throb, and it kept coming in waves. It enveloped my entire
body and I thought it would never end. But because I was somewhat back to normal
in the morning, I continued, since I already had the pills.
After the last day, I had to get up to drive eight hours home before taking
off on a plane to Holland two days later. I noticed not so much anymore being on
the drug, but rather not being on the drug. I felt a little warped and oddly
emotional, but made it home. I thought things were fine until I bent over to pet
the dog, and then this rush went through my body, and I couldn't stand to look
at the dog because he was in the form of the devil.
I again had the terrors that came over me so bad I almost told my parents.
The terrors were inescapable and grew louder and more intense and more frequent.
This continued for about five days. I was scared to death to get on the plane,
because I thought I would cause an electrical disturbance. I prayed it would
end, as I dreaded closing my eyes at night. I barely held on as the feelings
even crept up during the day, but not as intense. I felt like I was floating and
my feet would tingle up my body through my teeth. Even now, a week and a half
later, after returning to school, I feel like I'm standing or still driving, and
everything just glides by like an airport escalator.
I know my body, and this is not normal. The week of the terrors were the
scariest nights of my life. Ten times more so than any bad trip, because I knew
it should not be happening. I am finding it quite difficult to find solid
information on Ecstasy. I read other sites saying it is harmless or to use it in
moderation, and I cringe at their naiveté. I hear the word Ecstasy now and
still feel anxious, yet I crave it just once more, but at least not as much as
before. The only thing that's keeping me on track is that I can't afford the
habit and am in training. But while drinking this weekend, I made phone calls
real late to try to get a roll. Thankfully, I couldn't.
Well, I guess what my question is, is this normal? Not so much normal, but is
this common amongst Ecstasy users - to enter these mental states? Or is it our
unique brain chemistry that can cause some people to react this way? (I don't
think I actually had too much serotonin to begin with, which is why I enjoyed it
so much - but that is just a hunch). I would appreciate any information about
this. Thank you for your time.
Following is the response from National Families In Action:
What you are experiencing is NOT normal. You are describing signs and
symptoms that indicate you need treatment; and we strongly urge you seek
treatment right away.
The problem with drug experimentation and use is that the scientific research
always follows widespread use, rather than preceding it. The research that has
been done to date by Johns Hopkins researchers and others indicates that Ecstasy
can destroy serotonin neurons in the brain. Whether that destruction is
permanent is an unanswered question. I do not want to scare you, but the best
chances you have are to get off the drug and stay off it.
Good, honest reliable information can be found on the sites of scientific
organizations and institutes. Go to The
National Institutes on Drug Abuse for specific information on Ecstasy. You
can also do a Pub
Med Search into the National Library of Medicine's collection of medical
journal articles. To find treatment, go to http://www.findtreatment.samhsa.gov,
type in your zip code and scroll down through the selections to find a center
that deals with Ecstasy and is nearby. Much good luck to you.